Lake Huron, 2011

Marine Thunderstorm Wind in Lake Huron, July 18, 2011

July 18, 2011 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through Saginaw Bay produced a wind gust to 48 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through Saginaw Bay produced a wind gust to 48 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 18, 12:18 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 12:18 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
118 AM EDT MON JUL 18 2011

.AVIATION...

//DISCUSSION...

A LARGE COMPLEX OF THUNDERSTORMS IS MAKING ITS WAY EAST EARLY THIS
MORNING. AWIPS TIME OF ARRIVAL TOOL PROGS THE STORMS TO MAKE A
STEADY SOUTHEAST TRACK THROUGH THE TAF SITES EARLY THIS MORNING
REACHING MBS SHORTLY AFTER 07Z...AND FINALLY OVER THE METRO AIRPORTS
SHORTLY AFTER 10Z. GIVEN THE UNCERTAINTY REGARDING THE SPEED AS THE
STORMS ARE STILL SEVERAL HOURS AWAY...WILL PUT IN A 3 HOUR TEMPO
GROUP TO CAPTURE THE MOST LIKELY TIMES THE LINE OF THUNDERSTORMS
WILL TRACK OVER THE TAF SITES. UPSTREAM OBSERVATIONS INDICATE THE
THUNDERSTORMS HAVE AT BEST DROPPED CIG VALUES TO MVFR...WITH VIS
VALUES AROUND 1 MILE.

LATER TODAY A WEAK FRONT MAY BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE TAF SITES THIS AFTERNOON AND THIS
EVENING...HOWEVER COVERAGE AND CONFIDENCE ARE TOO LOW TO INCLUDE IN
THE TAFS AT THIS TIME.

FOR DTW...SHOWERS AND THUNDERSTORMS CURRENTLY OVER NORTHERN AND
WESTERN MICHIGAN SHOULD MAKE THEIR WAY OVER THE METRO AIRPORT
BETWEEN 10Z AND 13Z. THESE STORMS COULD BRING WIND GUSTS FROM THE
NORTHWEST TO 40 KNOTS AS THEY PASS THROUGH THE AIRPORT.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THE COVERAGE AND TIMING OF THUNDERSTORMS THIS
  MORNING.

* MEDIUM CONFIDENCE CIGS WILL FALL BELOW 5K FT THIS MORNING WITH
  SHOWERS AND THUNDERSTORMS.

&&

.PREV DISCUSSION...ISSUED 1101 PM EDT SUN JUL 17 2011

UPDATE...

THE MCS OVER WISCONSIN IS MAKING STEADY EASTWARD PROGRESS TOWARDS
MICHIGAN LATE THIS EVENING. THE LATEST HRRR RUN SHOWS THE LINE OF
STORMS MARCHING ALL THE WAY THROUGH SOUTHEAST MICHIGAN EARLY THIS
MORNING...MAKING IT TO THE SAGINAW VALLEY AROUND 08Z AND THE METRO
AREA AROUND 12Z. WHILE OTHER MODELS SUCH AS THE WRF AND NAM DO NOT
HOLD THIS LINE TOGETHER...THEY ARE INITIALIZING VERY POORLY AND TO
NOT HAVE THE CURRENT CONVECTION AS FAR SOUTH AS THE RADAR DATA
SHOWS. DESPITE THE PROGRESS OF THE CONVECTION...INSTABILITY ACROSS
OUR CWA IS MUCH LOWER THAN THAT OVER WISCONSIN WITH MLCAPE VALUES
OF ONLY A FEW HUNDRED J/KG. THEREFORE WILL RAISE POPS ACROSS THE
ENTIRE CWA FOR THE REST OF TONIGHT...HOWEVER WILL NOT GO
CATEGORICAL AS THE SYSTEM COULD DISSIPATE WHEN IT REACHES MORE
STABLE AIR IN PLACE ACROSS SOUTHEAST MICHIGAN.

PREV DISCUSSION...ISSUED 357 PM EDT SUN JUL 17 2011

SHORT TERM...TONIGHT

A VERY SMALL SHORTWAVE RIDGE FEATURE ON THE PERIMETER OF THE MUCH
LARGER MID TO UPPER LEVEL RIDGE WILL BE IN PLACE OVER LOWER MICHIGAN
THROUGH APPROXIMATELY 6Z. THE HEIGHT RISES ASSOCIATED WITH THIS
SMALL FEATURE WILL CAUSE A SUBSIDENCE INVERSION TO LOWER IN THE
800-600MB RANGE. THIS WILL EFFECTIVELY BOLSTER THE CAP AND PROVIDE
STABLE CONDITIONS. QUIET WEATHER IS EXPECTED THROUGH AT LEAST THE
FIRST HALF OF THE PERIOD.

A CONSOLIDATED ZONE OF MODEST 850-700MB CONVERGENCE AND 700-500MB
DEFORMATION IS EXPECTED TO CARVE DOWN INTO SOUTHEASTERN MICHIGAN
TONIGHT ON NORTHWESTERLY MEAN FLOW. THE BEST TIMING FOR THIS FORCING
TO ENTER THE NORTHERN CWA IS AFTER 9Z TONIGHT. THERE IS ENOUGH MODEL
AGREEMENT THAT WEAK MOISTURE/THETA E ADVECTION...NOTED AT
700MB...WILL COMMENCE BEHIND THIS FORCING AS WELL. THUS...THE IDEA
THAT REMNANT CONVECTION FROM THE UPPER MISSISSIPPI RIVER VALLEY WILL
SURVIVE THE TRIP INTO THE CWA TOWARDS MORNING IS FAVORED. WITH NO
LOW LEVEL JET IN PLACE OVER SOUTHEASTERN MICHIGAN...CONVECTIVE
ACTIVITY WILL BE OUTPACING THE BETTER THERMODYNAMIC INSTABILITY
SUPPORT AND ACTIVITY SHOULD BE IN A DRAMATICALLY WEAKENED STATE BY
TOMORROW MORNING. NO SEVERE WEATHER IS EXPECTED DURING THIS PERIOD.
CONDITIONS WILL REMAIN MUGGY AND MILD OVERNIGHT...LOWER 70S FOR LOWS
WITH HEAT INDICES LIKELY REMAINING IN THE MIDDLE TO UPPER 70 DEGREE
RANGE.

LONG TERM... MONDAY THROUGH NEXT SUNDAY

COVERAGE AND INTENSITY OF THUNDERSTORMS WILL BE THE MAIN CONCERN IN
THE FORECAST FOR MONDAY. OBSERVATIONS SO FAR TODAY SUPPORT STANDARD
AND HIGH RESOLUTION MODEL DEPICTIONS OF ACTIVITY OVER THE NORTHERN
PLAINS AND UPPER MIDWEST WITH GOOD AGREEMENT IN COVERAGE AND
INTENSITY. THE GENERAL IDEA CALLS FOR THE USUAL DIURNAL CYCLE OF
SURFACE BASED CONVECTION THROUGH PEAK HEATING THIS EVENING
FOLLOWED BY FOLLOWED BY A COMPONENT OF NOCTURNAL DEVELOPMENT DURING
THE NIGHT OVER THE UPPER MIDWEST AND UPPER MICHIGAN. THIS
NOCTURNAL COMPONENT IS EXPECTED TO MOVE THROUGH SE MICHIGAN MONDAY
MORNING WITH SCATTERED COVERAGE AND NOT MUCH MORE THAN STANDARD
STRENGTH. THE MAIN LIMITING FACTOR FOR SEVERE POTENTIAL DURING THE
MORNING WILL BE AN OVERALL LACK OF INSTABILITY OVER SOUTHERN LOWER
MICHIGAN INTO WHICH THE ACTIVITY WILL BE MOVING, JUDGING MAINLY BY
MODEL REPRESENTATIONS OF AVERAGE MID LEVEL LAPSE RATES AND
ELEVATED INSTABILITY. THIS CONVECTION AND ASSOCIATED CLOUD COVER
WILL COMPLICATE AFTERNOON AND EVENING CONVECTIVE TRENDS AS WELL
BUT WITH ENOUGH BOUNDARY LAYER RECOVERY EXPECTED TO TAKE ADVANTAGE
OF THE WEAK FRONT SHOWN SINKING SOUTHWARD INTO THE SAGINAW VALLEY
BY EVENING. THIS SURFACE BOUNDARY, ASSOCIATED WITH LOW PRESSURE
OVER NORTHERN ONTARIO AND QUEBEC, WILL SETTLE SOUTHWARD WITH THE
HELP OF INCREASING NORTHWEST FLOW ALOFT AND COULD REPRESENT OUR
BEST CHANCE FOR SEVERE WEATHER MONDAY AFTERNOON AND EVENING. THIS
WILL BE HIGHLY DEPENDENT ON THE RECOVERY OF SURFACE BASED
INSTABILITY ON THE HEELS OF MORNING ACTIVITY, WHICH LOOKS
OVERDONE IN THE MODEL DATA DUE TO EXAGGERATED SURFACE DEWPOINT IN
THE MID 70S AND EVEN UPPER 70S IN THE NAM OUTPUT.

TUESDAY WILL SHAPE UP MUCH LIKE TODAY IN TERMS OF TEMPERATURE AND
HUMIDITY. THE WEAK FRONTAL BOUNDARY IS EXPECTED TO WASH OUT AND
LEAVE BEHIND A NEBULOUS PATTERN OF SURFACE HIGH PRESSURE THAT WILL
BE SLIGHTLY LESS HUMID BUT NOT MUCH COOLER. MODEL AGREEMENT IS QUITE
GOOD ON THE DEPICTION OF THE 850-700 MB THETA-E RIDGE DRIVEN TO OUR
SOUTH AND WEST WHICH WILL HELP ENSURE DRY CONDITIONS IN OUR AREA.
RETURN FLOW WILL LIKELY DEVELOP QUICKLY, HOWEVER, BY TUESDAY NIGHT
INTO WEDNESDAY MORNING BUT FOCUSED MAINLY TO OUR NORTH INITIALLY.
FOR NOW, THE PLAN IS TO BEEF UP CLOUD COVER WEDNESDAY BUT HOLD OFF
ON RAIN CHANCES THAT MAY BE NEEDED AFTER ANOTHER CYCLE OR TWO OF
MODEL CONSISTENCY. THE MAIN STORY HERE WILL BE A RETURN OF HEAT AND
HUMIDITY WITH MAX TEMPS BACK INTO THE LOWER 90S AND HEAT INDEX INTO
THE MID AND UPPER 90S.

FROM THURSDAY ONWARD, THERE IS NOT MUCH TO CHALLENGE IN TERMS OF
MODEL OUTPUT THAT MAINTAINS THE HOT AND HUMID THEME INTO THE
WEEKEND. ALL OF THE LARGE SCALE FEATURES DIRECTING THE PATTERN
REMAIN IN PLACE AND ARE SHOWN TO EVOLVE AS EXPECTED. CONFIDENCE IS
IN THE HIGH SIDE WITH A SCENARIO SHOWING THE MAIN BAND OF WESTERLIES
BRUSHING THROUGH THE NORTHERN GREAT LAKES FROM THE LONG WAVE TROUGH
OVER THE WEST COAST AND INTO THE BROAD UPPER LOW ANCHORED BETWEEN
NEWFOUNDLAND AND GREENLAND. THIS LEAVES THE BROAD UPPER RIDGE
INTACT OVER THE CENTRAL U.S. WITH A STRONG EXTENSION INTO SE
MICHIGAN. INCREASED SW WINDS WILL HELP REINFORCE THE HOT SURFACE AIR
MASS IN THE REGION FROM THE CENTRAL PLAINS AND MID MISSISSIPPI
VALLEY, ESPECIALLY THURSDAY WHICH COULD BE THE HOTTEST DAY OF THE
STRETCH WITH THE LOWEST CHANCE OF DISRUPTION DUE TO CONVECTION BUT
NOT SO MUCH FRIDAY.

TRENDS IN MODEL SOLUTIONS FROM THE LAST COUPLE DAYS INDICATE
MAINTENANCE OF THE WEST COAST LONG WAVE TROUGH VIA PACIFIC SHORT
WAVE ENERGY THROUGH THE WEEKEND BUT WITH A TENDENCY TO KICK A
STRONGER WAVE INTO CENTRAL CANADA. AS EXPECTED, THIS RESULTS IN A
WEAK FRONT MOVING INTO LOWER MICHIGAN AT VARIOUS TIMES DURING THE
WEEKEND, DEPENDING ON THE MODEL. THE 00Z ECMWF WAS THE ONLY HOLD OUT
ON A SIMILAR SOLUTION BUT THE 12Z RUN HAS TRENDED A BIT TOWARD THE
MAJORITY OF RUNS IN SUPPORT OF A SHOT AT BREAKING THE HEAT BY
SUNDAY.

MARINE...

GOOD MARINE CONDITIONS CAN BE EXPECTED AGAIN THIS EVENING AS THE
CENTRAL GREAT LAKES REMAIN BETWEEN HIGH PRESSURE NEAR THE EAST COAST
AND A SLOW MOVING FRONT PUSHING SOUTH OUT OF CANADA. THIS WEAK FRONT
WILL PROVIDE A FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE
SOUTH ACROSS THE GREAT LAKES FROM TONIGHT THROUGH MONDAY NIGHT.
THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE STRONG ON
MONDAY...ESPECIALLY FROM SOUTHERN LAKE HURON TO LAKE ERIE. HIGH
PRESSURE WILL RETURN BEHIND THIS FRONT BRINGING FAVORABLE MARINE
CONDITIONS AGAIN FOR TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....KURIMSKI
UPDATE.......KURIMSKI
SHORT TERM...CB
LONG TERM....BT
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 17, 11:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 AM EDT MON JUL 18 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190445-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1245 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING AS A LARGE LINE OF
THUNDERSTORMS TRACKS THROUGH MICHIGAN. THESE STORMS MAY BE SEVERE
AS THEY TRACK SOUTHEAST AT 50 MPH. THE STRONGEST STORMS
WILL BE CAPABLE OF WIND GUSTS NEAR 70 MPH...QUARTER SIZE
HAIL...AND HEAVY DOWNPOURS OF RAIN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN
THIS AFTERNOON AND TONIGHT. THE POTENTIAL EXISTS FOR STORMS TO
BECOME SEVERE AS THEY TRACK SOUTHEAST AT 40 MPH. THE STRONGEST
STORMS WILL BE CAPABLE OF WIND GUSTS NEAR 70 MPH...QUARTER SIZE
HAIL...AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-190445-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1245 AM EDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING AS A LARGE LINE OF
THUNDERSTORMS TRACKS THROUGH MICHIGAN. THESE STORMS MAY BE SEVERE
AS THEY TRACK SOUTHEAST AT 45 KNOTS. THE STRONGEST STORMS WILL BE
CAPABLE OF WIND GUSTS NEAR 60 KNOTS...QUARTER SIZE HAIL...AND
HEAVY DOWNPOURS OF RAIN.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS ALL MARINE AREAS
LATER THIS AFTERNOON AND TONIGHT. THE POTENTIAL EXISTS FOR STORMS TO
BECOME SEVERE...MAINLY OVER THE SOUTH HALF OF LAKE HURON...LAKE
ST CLAIR...AND WESTERN LAKE ERIE AS THEY TRACK SOUTHEAST AT 35
KNOTS. THE STRONGEST STORMS WILL BE CAPABLE OF WIND GUSTS NEAR 60
KNOTS...QUARTER SIZE HAIL...AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

KURIMSKI

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 18, 1:34 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
234 AM EDT MON JUL 18 2011

MIZ047-048-180730-
BAY-MIDLAND-
234 AM EDT MON JUL 18 2011

...SPECIAL WEATHER STATEMENT...

AT 230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF COLEMAN TO 19 MILES WEST OF COLEMAN...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  COLEMAN BY 255 AM EDT...
  PLEASANT VALLEY AND OIL CITY BY 300 AM EDT...
  EDENVILLE BY 305 AM EDT...
  SANFORD BY 315 AM EDT...
  BENTLEY BY 320 AM EDT...
  MIDLAND BY 325 AM EDT...
  PINCONNING AND AUBURN BY 330 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KURIMSKI
Special weather statement, Jul 18, 2:04 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
304 AM EDT MON JUL 18 2011

MIZ047>049-053>055-180800-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
304 AM EDT MON JUL 18 2011

...SPECIAL WEATHER STATEMENT...

AT 300 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTHWEST
OF CASEVILLE TO 10 MILES NORTH OF MIDLAND...MOVING SOUTHEAST AT 40
MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  PINCONNING BY 310 AM EDT...
  MIDLAND BY 315 AM EDT...
  LINWOOD BY 320 AM EDT...
  KAWKAWLIN AND AUBURN BY 325 AM EDT...
  ESSEXVILLE AND CASEVILLE BY 335 AM EDT...
  ZILWAUKEE BY 340 AM EDT...
  SEBEWAING AND SAGINAW BY 345 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KURIMSKI
Special weather statement, Jul 18, 2:19 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
319 AM EDT MON JUL 18 2011

MIZ049-054-180800-
HURON MI-TUSCOLA MI-
319 AM EDT MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR HURON AND TUSCOLA COUNTIES UNTIL
400 AM EDT...

AT 317 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
CASEVILLE TO 9 MILES EAST OF LINWOOD...AND MOVING SOUTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
CASEVILLE AROUND 330 AM EDT.
BAY PORT AROUND 335 AM EDT.
PINNEBOG...WISNER...SEBEWAING...QUANICASSEE...PIGEON AND BAY PARK
AROUND 340 AM EDT.
UNIONVILLE AND ELKTON AROUND 345 AM EDT.
GILFORD...COLLING...BACH AND OWENDALE AROUND 350 AM EDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

KURIMSKI

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 07:31 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
July 18, 2:30 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332124.